Jump to content
CrazyBoards.org

Recommended Posts

Okay, I'm going to lay it out straight here. When I started Kindergarten, I noticed that I was a lot smaller than all the other boys and girls. It was like this all the way up to high school. I went to an endocrinologist when I was 14 or 15 because I wasn't growing, he put me on a growth hormone, I grew a little but to this day I'm slightly underdeveloped. I'm short, I'm skinny, and I look like a young-looking 16 year old even though I'm 28. I can't grow a beard, I have tiny hands, I'm kinda androgynous looking. I guess I never finished growing, and I probably won't finish growing.

Anyway, with my past history of hormonal problems, what are the chances that I still have problems such as a testosterone deficiency? I go through periods of exhaustion (I usually feel pretty good these days), I'm not interested in sex at all, and I'm developing enlarged breasts (this part SUCKS). But on the other hand, I'm schizoaffective and I'm on Abilify, Lexapro and Depakote, so maybe something in there is the culprit.

I'm going to my pdoc on Monday and I'll ask him what he thinks, but I thought I'd post this here in case anyone had a similar experience or some knowledge of what I'm talking about. I'm pretty clueless about this subject. Thanks!!

Link to comment
Share on other sites

Anyway, with my past history of hormonal problems, what are the chances that I still have problems such as a testosterone deficiency? I go through periods of exhaustion (I usually feel pretty good these days), I'm not interested in sex at all, and I'm developing enlarged breasts (this part SUCKS). But on the other hand, I'm schizoaffective and I'm on Abilify, Lexapro and Depakote, so maybe something in there is the culprit.

I'm going to my pdoc on Monday and I'll ask him what he thinks, but I thought I'd post this here in case anyone had a similar experience or some knowledge of what I'm talking about. I'm pretty clueless about this subject. Thanks!!

It's worthwhile to be asking about those things, as even the atypical APs can elevate prolactin. If testosterone is low, some problems might be faster to develop.

Link to comment
Share on other sites

I knew there was a reason I should've finished putting together the thing I was making about the relationship between ACs, hormone levels, and epilepsy. There are all kinds of strange connections, even if not all three of those things affect you. Several of the ACs (generally the enzyme-inducing ones) can cause changes in hormone levels (usually by changing how quickly they're metabolized). I noticed that with Trileptal at a moderate dose and again Topamax at a high dose. Depakote also does some mucking about with liver enzymes, and there are reports of it actually raising testosterone levels. Most stuff that mentions it seems to be about women, though, and how it increases the risk of PCOS.

Abilify is much less likely to screw with prolactin than some of the other APs, but I don't know off the top of my head how likely/unlikely that is to happen on it, or if it even does. Risperdal is the one that's notorious for doing it, but it's just the one that's known for doing it the most, not the only one that can cause that to happen. I would guess that it's more likely the Depakote would mess around with things like that, but that's no guarantee either way. They can do blood tests to check things like testosterone levels, though, so at least it's pretty easy to find out whether various hormones are at high/low/disproportionate levels compared to each other and whatever passes for "normal" these days.

Link to comment
Share on other sites

  • 9 months later...
  • 1 month later...

SSRIs (like Lexapro) and SNRIs can also dramatically lower testosterone levels (either directly or through the stimulation of prolactin from the pituitary gland). Over 80% of my facial hair has grown in over the past year (it started growing in after I discontinued Effexor last year). It kind of sucks considering I was on an SSRI or SNRI throughout puberty. I'll be 23 this September.

It has been hypothesized that there could be a relationship between PSSD and persistently lower testosterone levels caused directly by the previous use of SSRI and SNRI antidepressants.

Link to comment
Share on other sites

I think you should see an endocrinologist again. It's unlikely that you'll grow, but your other problems may lessen. Also discuss the best choice of meds for schizoaffective with the endo...

P.S. Was it ever proven that your testosterone was at fault when you saw that endocrinologist as a teen? Though testosterone is certainly responsible for secondary sexual characteristics on male, perhaps your other hormones were out of whack as well?

Link to comment
Share on other sites

  • 2 weeks later...

I think you should see an endocrinologist again. It's unlikely that you'll grow, but your other problems may lessen. Also discuss the best choice of meds for schizoaffective with the endo...

P.S. Was it ever proven that your testosterone was at fault when you saw that endocrinologist as a teen? Though testosterone is certainly responsible for secondary sexual characteristics on male, perhaps your other hormones were out of whack as well?

Whoa, I totally forgot about making this thread! Almost a year has passed since I made it.

I did end up seeing an endocrinologist last summer, and had blood work done. Everything came back as being in the normal range. Man, were those tests expensive. I about hit the roof when I saw the bill. I had to know, though, you know?

I don't remember what my original endo doc said was at fault when I saw him as a teen. I just remember that I hated going to see him; it made me feel inferior. I remember that they took x-rays of my hands, and at 15 years old I had the hands of a 9 year old. ;):)

In the past year, I've noticed that I'm having to shave more often. Once a week, like clockwork! :) My grandma said that her and my grandpa were married for years before he had to shave regularly. So who knows. I've come to accept my size and my youthful looks.

Another problem is that I'll get an idea like this into my head, and I can't get it out of there. So I posted this thread and drove myself nuts until I knew that nothing was wrong with me.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...